High Wind, Monona
- When
- January 16, 12:00 PM CST to 4:00 PM CST
- Where
- Monona forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
A powerful storm system moved from the northern Plains on the morning of the 16th to the mid Mississippi River Valley by the evening. Behind this system, across eastern Nebraska and western Iowa strong northwest developed during the morning and peaked in intensity during the early afternoon.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A powerful storm system moved from the northern Plains on the morning of the 16th to the mid Mississippi River Valley by the evening. Behind this system, across eastern Nebraska and western Iowa strong northwest developed during the morning and peaked in intensity during the early afternoon. Many locations across northeast Nebraska and west central Iowa recorded wind gusts greater than 60 mph with sustained winds greater than 40 mph during this time. The strong winds created some minor damage, power outages and blowing dust. Winds diminished during the evening hours on the 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 16, 5:30 AM CST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 AM CST THU JAN 16 2014
.AVIATION...
12Z TAFS FOR KOMA...KLNK...KOFK.
THE WIND WILL BE THE MAIN AVIATION CONCERN TODAY. SUSTAINED SPEEDS
SHOULD BE MAINLY 25 TO 35 KNOTS TODAY WITH GUSTS 45 TO 50 KNOTS
POSSIBLE. WINDS WILL SLOWLY DECREASE THIS EVENING AND EVEN MORE
LATER TONIGHT. ANY CEILINGS SHOULD BE MAINLY AT OR ABOVE 3000 FEET
BUT SOME SCATTERED MVFR CEILINGS ARE POSSIBLE AT KOFK THIS
MORNING...THEN FOR KOFK AND KLNK LATE TONIGHT.
SOME SCT LIGHT PCPN...RAIN OR SNOW SHOWERS...IS POSSIBLE BUT VSBY
IS EXPECTED TO BE MAINLY 6 MILES OR HIGHER.
MILLER
&&
.PREV DISCUSSION... /ISSUED 325 AM CST THU JAN 16 2014/
DISCUSSION...
THE MAIN FORECAST CONCERN TODAY WILL BE HIGH WINDS.
LATEST WATER VAPOR IMAGERY LOOP SHOWS LEAD SHORTWAVE HAS DROPPED
INTO THE CENTRAL PLAINS THIS MORNING. AT THE SURFACE...LOW PRESSURE
WAS CENTERED NEAR INTERNATIONAL FALLS WITH COLD FRONT EXTENDING
SOUTH THROUGH THE FORECAST AREA AND USHERING IN STRONG WINDS
GUSTING TO 35-45 MPH. TEMPERATURES HAVE BEEN MIXING OUT NEAR THE
BOUNDARY ALLOWING MILD OVERNIGHT TEMPERATURES IN THE LOWER TO MID
40S. A SECONDARY SURGE COMES THIS AFTERNOON WHEN MOMENTUM
TRANSFER IS MAXIMIZED WITH 850 MB WINDS ON THE ORDER OF 55-65KTS.
STEEP LOW LEVEL LAPSE RATES ARE QUITE IMPRESSIVE THIS AFTERNOON
AND CURRENT HIGH WIND WARNING FOR OUR NORTHERN AREAS AND WIND
ADVISORY FOR OUR FAR SOUTHEAST LOOKS GREAT. GUSTS ON THE ORDER OF
50-60 MPH ARE NOT OUT OF THE QUESTION AND PREVIOUS FORECAST HAD
THIS HANDLED WELL. AN AREA OF PCPN CONTINUES TO DROP SOUTHEAST
ACROSS EASTERN SOUTH DAKOTA AND MAY TOUCH OUR NORTHEASTERN
COUNTIES YET THIS MORNING SO HAVE INCLUDED A MENTION OF SPRINKLES
FOR ANYTHING THIS MORNING. MODELS CONTINUE TO PRODUCE AN AREA OF
PCPN INTO THE AFTERNOON...MAINLY TO OUR NORTHEAST IN ASSOCIATION
WITH THE SECONDARY SHORTWAVE. THIS SECONDARY PUSH WILL BRING MUCH
COLDER 850MB TEMPS AND CONTINUED STRONG 50-65KT 850 MB WINDS WILL
LAST INTO THURSDAY EVENING.
WINDS WILL BEGIN TO DIMINISH LATE THURSDAY EVENING AS AREA OF
HIGH PRESSURE BUILDS EAST TOWARD THE AREA FRIDAY. RETURN FLOW
LOOKS SLIGHTLY DELAYED COMPARED TO THE PREVIOUS RUNS SO HIGHS
SHOULD ONLY TOP OUT IN THE MID TO UPPER 30S...WITH SOME READINGS
CLOSE TO 40 IN OUR WEST.
YET ANOTHER POTENT SHORTWAVE WILL DROP THROUGH THE NORTHWEST FLOW ON
SATURDAY MORNING...JUST CLIPPING OUR NORTHEASTERN COUNTIES. 850 MB
WINDS ARE FORECAST IN THE 45-55KT RANGE WHICH SHOULD EASILY MIX
DOWN WITH UNIDIRECTIONAL FLOW. AND ONCE AGAIN...A FEW FLURRIES
CANNOT BE RULED OUT IN ASSOCIATION WITH THIS WAVE.
SUNDAY LOOKS QUITE MILD AS BOTH THE 00Z ECMWF AND GFS CONTINUE TO
SHOW WARM 850MB TEMPS. STRONG SOUTHWESTERLY LOW LEVEL FLOW SHOULD
PROMOTE DEEP MIXING WITH TEMPS GENERALLY IN THE 50S WITH LOWER 60S
POSSIBLE IN OUR SOUTHWEST.
THE UPPER LEVEL PATTERN WILL REMAIN PERSISTENT WELL INTO NEXT WEEK
WITH THE UPPER RIDGE TO OUR WEST AND TROUGH IN THE EAST. A FEW
POTENT SHORTWAVES WILL DROP INTO THE REGION BRINGING GUSTY WINDS AND
SLIGHTLY COOLER TEMPERATURES. NO CHANGES MADE TO THE EXTENDED PERIOD.
KERN
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HIGH WIND WARNING UNTIL 8 PM CST THIS EVENING FOR NEZ015-018-
031>034-042>045-050>053-065>067-078-088.
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR NEZ068-089>093.
HIGH WIND WARNING UNTIL 8 PM CST THIS EVENING FOR NEZ011-012-016-
017-030.
IA...HIGH WIND WARNING UNTIL 8 PM CST THIS EVENING FOR IAZ043-055-056-
069.
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR IAZ079-080-090-091.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1133 AM CST THU JAN 16 2014 IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053- 065>067-078-088-170745- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-KNOX-CEDAR-THURSTON-ANTELOPE- PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX- DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER- CASS-SALINE-JEFFERSON- 1133 AM CST THU JAN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS OF 55 TO 60 MPH ARE EXPECTED...ESPECIALLY THIS AFTERNOON. A HIGH WIND WARNING HAS BEEN ISSUED FOR THE REGION TODAY. LOW PRESSURE DEEPENING AND MOVING ACROSS THE NORTHERN PLAINS AND GREAT LAKES REGION WILL BE RESPONSIBLE FOR THE STRONG WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT...BUT IF ANY WIND DAMAGE IS NOTED PLEASE PASS THE REPORT ON TO THE NATIONAL WEATHER SERVICE. IAZ079-080-090-091-NEZ068-089>093-170745- MILLS-MONTGOMERY-FREMONT-PAGE-OTOE-GAGE-JOHNSON-NEMAHA-PAWNEE- RICHARDSON- 1133 AM CST THU JAN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 50 MPH ARE EXPECTED FROM INTO THE EARLY EVENING. A WIND ADVISORY HAS BEEN ISSUED FOR THE REGION FOR THAT TIME PERIOD. LOW PRESSURE DEEPENING AND MOVING ACROSS THE NORTHERN PLAINS AND GREAT LAKES REGION WILL BE RESPONSIBLE FOR THE STRONG WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. FOBERT
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483746, 483747, 483748, 483749.